Vol. 10, No. 3, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 3, 249–351
Issue 2, 147–247
Issue 1, 1–146

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
Cover
Editorial Board
Research Statement
Scientific Advantage
Submission Guidelines
Submission Form
Subscriptions
Author Index
To Appear
 
ISSN: 1559-3959
Edge flutter of long beams under follower loads

Emmanuel de Langre and Olivier Doaré

Vol. 10 (2015), No. 3, 283–297
DOI: 10.2140/jomms.2015.10.283
Abstract

The linear instability of a beam tensioned by its own weight is considered. It is shown that for long beams, in the sense of an adequate dimensionless parameter, the characteristics of the instability caused by a follower force do not depend on the length. The asymptotic regime significantly differs from that of short beams: flutter prevails for all types of follower loads, and flutter is localised at the edge of the beam. An approximate solution using matched asymptotic expansion is proposed for the case of a semi-infinite beam. Using a local criterion based on the stability of waves, the characteristics of this regime as well as its range of application can be well predicted. These results are finally discussed in relation with cases of flow-induced instabilities of slender structures.

Keywords
follower force, flutter instability, semi-infinite, matched asymptotic expansion
Milestones
Received: 28 December 2013
Revised: 3 November 2014
Accepted: 25 December 2014
Published: 26 August 2015
Authors
Emmanuel de Langre
Département de Mécanique
LadHyX
École Polytechnique
91128 Palaiseau
France
Olivier Doaré
Unité de Mécanique
ENSTA-Paristech
828 Boulevard des Maréchaux
91120 Palaiseau
France